Wisconsin, 2016

Damaging Winds in Wisconsin, June 25, 2016

June 25, 2016 · NWS DLH · 11 events in 5 counties and zones

Thunderstorms brought strong to severe winds to northwester Wisconsin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Thunderstorms brought strong to severe winds to northwester Wisconsin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jun 25, 2:20 PM CST, 23 minutes earlier.

Area forecast discussion, Jun 25, 2:20 PM CST, 23 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
320 PM CDT SAT JUN 25 2016

.SHORT TERM...(This evening through Sunday)
Issued at 250 PM CDT Sat Jun 25 2016

The major concern for this afternoon/evening, as has been well-
advertised, is the threat for more severe storms as the primary
upper wave and approaching cold front interact with a very
unstable airmass with sufficient deep layer shear for supercells.
Most of the kinematic parameters and dynamic forcing suggest a
good probability of at least a few rather high end storms, with
60-120 meter 12 hour height falls across northern MN this evening,
combined with 40+ knots of deep layer shear and at least
sufficient near surface shear and LCL heights for tornadic
supercells. However, as with the event last Sunday, much of the
evolution and threat levels for the rest of today are conditional
with respect to convective mode. If storms rapidly grow upscale to
a line or MCS, damaging wind gusts and the potential for very
large hail will be the primary threats, but if storm mode can
remain discrete for 2-3 hours, the attendant tornado threat with
the most intense storms/supercells will likely be considerably
higher, in particular in the vicinity of the northward retreating
outflow boundary from the morning MCS that currently lies from
near Duluth to Bigfork as of noon.

.LONG TERM...(Sunday night through Saturday)
Issued at 250 PM CDT Sat Jun 25 2016

As a closed upper low moves into Ontario, one more cold front will
move through the forecast area. Moisture will be limited and the
best forcing will be along the northern half of the area. Have a
chance of showers Sunday night. A tight pressure gradient will
result in gusty winds Sunday night and Monday. A few more showers
will be possible from the Arrowhead into northwest Wisconsin on
Monday. This is in response to an upper level trof dropping
southeastward through the forecast area. High pressure covers the
region Monday night through Tuesday night. Models begin to diverge
on Wednesday with the GFS bringing in the next round of showers
and storms faster and farther south across much of northeast
Minnesota, while the ECMWF keeps any rain north of the Iron Range.
Used a compromise approach with pops and kept the mention of
thunder to the northern third of the area. Wednesday night has a
cold front moving through the forecast area through Thursday.
thunderstorms will be possible over the southern tier of the
forecast area with showers further north. Thursday night and
Friday finds embedded pieces of energy in a northwest flow aloft
setting off scattered showers.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday morning)
Issued at 1247 PM CDT Sat Jun 25 2016

Mainly MVFR ceilings with some patches of VFR at the start of the
forecast. With the approach of the front, expect thunderstorms to
develop and become numerous late this afternoon. Once the
thunderstorms are underway, mainly VFR ceilings will be found, with
IFR visibilities with the stronger storms. Some hail may occur
with the stronger storms. Gusty surface winds will occur ahead of the
front, in the vicinity of the storms, and diminish behind the front.
Conditions will improve to VFR behind the front by 03Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  57  78  54  66 /  70  10  10  20
INL  58  71  54  65 /  30  50  30  20
BRD  59  80  56  68 /  20  10  10  10
HYR  59  81  56  69 /  90  10  10  20
ASX  60  81  56  65 /  90  10  10  20

&&

.DLH Watches/Warnings/Advisories...
WI...Beach Hazards Statement until 8 PM CDT this evening for WIZ001.

MN...Beach Hazards Statement until 8 PM CDT this evening for MNZ037.

LS...None.
&&

SHORT TERM...Miller
LONG TERM...GSF
AVIATION...GSF
Hazardous weather outlook, Jun 25, 10:36 AM CST, 4 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DULUTH MN
1136 AM CDT SAT JUN 25 2016

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-261015-
KOOCHICHING-NORTH ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTH ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/NORTH SHORE-
SOUTHERN COOK/NORTH SHORE-NORTH CASS-SOUTH ITASCA-SOUTH CASS-
CROW WING-NORTHERN AITKIN-SOUTH AITKIN-CARLTON/SOUTH ST. LOUIS-
PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE-
1136 AM CDT SAT JUN 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MINNESOTA AND NORTHWEST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERAL ROUNDS OF STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED
THROUGH TONIGHT. THE MAIN THREATS WILL BE LARGE HAIL...DAMAGING
WIND GUSTS...TORRENTIAL AND LOCALLY HEAVY RAINFALL WHICH COULD
RESULT IN LOCALIZED FLOODING...AND FREQUENT LIGHTNING. A TORNADO
CANNOT BE RULED OUT WITH THE MOST INTENSE STORMS...ESPECIALLY
SOUTH OF US HIGHWAY 2 IN MINNESOTA AND WISCONSIN.

MONITOR NOAA WEATHER RADIO...LOCAL TELEVISION AND RADIO...AND
INTERNET SOURCES FOR POSSIBLE WATCHES AND WARNINGS. TAKE A MOMENT
NOW TO PLAN WHERE YOU WOULD SEEK SHELTER WHEN STORMS THREATEN.

STRONG NORTHEAST WINDS WILL RESULT IN AN INCREASED THREAT OF RIP
CURRENTS...MAINLY NEAR THE TWIN PORTS...INCLUDING THE BEACHES OF
MINNESOTA AND WISCONSIN POINTS. PLEASE REFER TO THE LATEST SURF
ZONE FORECAST AND BEACH HAZARDS STATEMENT FOR ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

STRONG WESTERLY WINDS OF 20 MPH...WITH GUSTS IN EXCESS OF 30
MPH...AND EXPECTED SUNDAY AND SUNDAY NIGHT ACROSS THE NORTHLAND.
THESE WIND SPEEDS COULD RESULT IN DIFFICULT DRIVING CONDITIONS...
ESPECIALLY FOR LIGHTWEIGHT OR HIGH PROFILE VEHICLES.

THUNDERSTORMS WILL BE POSSIBLE ONCE AGAIN WEDNESDAY NIGHT AND
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS WILL BE NEEDED TODAY AND TONIGHT.

LSZ121-140>148-261015-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
1136 AM CDT SAT JUN 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE
WATERS OF WESTERN LAKE SUPERIOR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED OVER WESTERN LAKE
SUPERIOR THROUGH TONIGHT. LARGE HAIL...WIND GUSTS GREATER THAN 40
KNOTS AND LOCALLY HIGHER WAVES...TORRENTIAL RAINFALL...AND
FREQUENT CLOUD TO WATER LIGHTNING CAN BE EXPECTED WITH THESE
STORMS. IF VENTURING OUT ON THE WATER TODAY...PLAN AHEAD TO LOCATE
THE NEAREST SAFE HARBOR AND ENSURE YOU CAN RECEIVE WATCH AND
WARNING INFORMATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

STRONG WEST WINDS OF 25 KNOTS...WITH HIGHER GUSTS...ARE FORECAST
TO DEVELOP SUNDAY AND PERSIST INTO MONDAY. THESE WINDS AND WAVES
WOULD CREATE CONDITIONS HAZARDOUS TO SMALL CRAFT...AND A SMALL
CRAFT ADVISORY MAY BE NEEDED BY LATE TONIGHT.

HUYCK/STEWART

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Special weather statement, Jun 25, 2:04 PM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
304 PM CDT SAT JUN 25 2016

MNZ025-033-034-252015-
SOUTH CASS-NORTH CASS-CROW WING-
304 PM CDT SAT JUN 25 2016

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN CASS AND
CROW WING COUNTIES...

AT 304 PM CDT...AN AREA OF STRONG THUNDERSTORMS COVERED MUCH OF
THE BRAINERD LAKES AREA...ALL STORMS WERE MOVING EAST AT 35 MPH.

WIND GUSTS UP TO 40 MPH...PENNY SIZE HAIL...HEAVY DOWNPOURS...AND
FREQUENT CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
BRAINERD...BAXTER...CROSBY...BREEZY POINT...PEQUOT LAKES...CROSSLAKE...
NISSWA...PINE RIVER...EMILY...IRONTON...DEERWOOD...PILLAGER...FIFTY LAKES...
CUYUNA...GULL LAKE...MERRIFIELD...UPPER SOUTH LONG LAKE...SOUTH LONG
LAKE...OUTING AND SYLVAN.

SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THESE STORMS PASS.

IF YOU ARE ON OR NEAR ONE OF THE MANY AREA LAKES...GET OFF OF THE
WATER IMMEDIATELY AND SEEK SHELTER ON SHORE INSIDE A STURDY BUILDING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR NORTHEASTERN
MINNESOTA.

LAT...LON 4689 9433 4697 9378 4693 9377 4621 9399
      4625 9436 4627 9434 4629 9435 4630 9439
      4633 9443 4633 9446 4631 9449 4631 9450
TIME...MOT...LOC 2003Z 254DEG 32KT 4659 9408

 MILLER
Special weather statement, Jun 25, 2:11 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
311 PM CDT SAT JUN 25 2016

WIZ009-252030-
PRICE-
311 PM CDT SAT JUN 25 2016

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN PRICE
COUNTY...

AT 311 PM CDT...AN AREA OF STRONG THUNDERSTORMS WAS NEAR OGEMA...OR 21
MILES NORTH OF MEDFORD...MOVING NORTHEAST AT 40 MPH.

WIND GUSTS UP TO 40 MPH...HALF INCH HAIL...HEAVY DOWNPOURS...AND
OCCASIONAL CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THESE
STORMS.

THESE STORMS WILL BE NEAR...
  OGEMA AROUND 320 PM CDT.
  PRENTICE AROUND 325 PM CDT.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE BRANTWOOD AND
CRANBERRY LAKE.

SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THESE STORMS PASS.

LAT...LON 4546 9057 4571 9028 4553 9004 4550 9004
      4538 9030 4538 9046
TIME...MOT...LOC 2011Z 228DEG 35KT 4545 9041

DAP
Local storm report, Jun 25, 2:15 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
315 PM CDT SAT JUN 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             AITKIN                  46.53N 93.71W
06/25/2016  E1.25 INCH       AITKIN             MN   TRAINED SPOTTER

            .

&&

KLH
Special weather statement, Jun 25, 2:26 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
326 PM CDT SAT JUN 25 2016

MNZ010-252100-
KOOCHICHING-
326 PM CDT SAT JUN 25 2016

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT WEST CENTRAL
KOOCHICHING COUNTY...

AT 326 PM CDT...AN AREA OF STRONG THUNDERSTORMS WAS 7 MILES WEST OF
KELLIHER...OR 35 MILES NORTH OF BEMIDJI...MOVING NORTHEAST AT 35 MPH.

WIND GUSTS UP TO 40 MPH...HALF INCH HAIL...HEAVY DOWNPOURS...AND
OCCASIONAL CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THESE
STORMS.

THESE STORMS WILL REMAIN OVER MAINLY RURAL AREAS OF WEST CENTRAL
KOOCHICHING COUNTY.

SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THESE STORMS PASS.

LAT...LON 4828 9443 4829 9441 4811 9412 4794 9442
      4802 9442 4803 9443
TIME...MOT...LOC 2026Z 222DEG 28KT 4796 9461

DAP
Special weather statement, Jun 25, 2:36 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
336 PM CDT SAT JUN 25 2016

MNZ010-252100-
KOOCHICHING-
336 PM CDT SAT JUN 25 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN KOOCHICHING
COUNTY...

AT 336 PM CDT...A STRONG THUNDERSTORM WAS NEAR KELLIHER...MOVING
NORTHEAST AT 30 MPH.

WIND GUSTS UP TO 40 MPH...HALF INCH HAIL...HEAVY DOWNPOURS...AND
OCCASIONAL CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN
KOOCHICHING COUNTY.

SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

LAT...LON 4823 9442 4840 9421 4811 9384 4789 9442
      4802 9442 4803 9443
TIME...MOT...LOC 2036Z 225DEG 28KT 4802 9449

DAP
Local storm report, Jun 25, 2:43 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
343 PM CDT SAT JUN 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0339 PM     HEAVY RAIN       AITKIN                  46.53N 93.71W
06/25/2016  M3.25 INCH       AITKIN             MN   TRAINED SPOTTER

            .

&&

KLH

The radar

The La Crosse radar (KARX), 204 km away, was scanning. The volume nearest the first event began at 20:44 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Price

When
June 25, 2:43 PM CST
Where
Price County, 0.84 mi SE of Prentice
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.540, -90.290

An 8 diameter pine tree fell on a power line. Power outages were reported in the Prentice area.

Thunderstorm Wind, Douglas

When
June 25, 4:44 PM CST
Where
Douglas County, Sauntry
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.370, -91.820

An 8 to 10 diameter ash tree was downed.

Thunderstorm Wind, Douglas

When
June 25, 4:44 PM CST
Where
Douglas County, 0.69 mi N of Lake Nebagamon
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.530, -91.700

A 30 diameter poplar tree was downed, as well as a maple and oak tree of about 18 to 20 in diameter.

Thunderstorm Wind, Price

When
June 25, 5:06 PM CST
Where
Price County, 24.01 mi ESE of Butternut
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.838, -90.074

There was a 40 diameter hemlock tree uprooted about 3 miles south of Highway 70 along Sheep Ranch Road.

Thunderstorm Wind, Bayfield

When
June 25, 5:36 PM CST
Where
Bayfield County, 2.07 mi N of Benoit
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.530, -91.080

There were several large trees down on Highway 2, south of Moquah.

Thunderstorm Wind, Washburn

When
June 25, 5:42 PM CST
Where
Washburn County, 0.48 mi E of Shell Lake
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.750, -91.910

A few 12 diameter trees were broken approximately 5' up.

Thunderstorm Wind, Sawyer

When
June 25, 6:10 PM CST
Where
Sawyer County, 3.17 mi NW of Lake Chippewa
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.960, -91.250

A 12 diameter oak tree broke about 6' above its base. There were numerous smaller branches broken. The spotter lost power.

Thunderstorm Wind, Sawyer

When
June 25, 6:16 PM CST
Where
Sawyer County, 4.09 mi WSW of Grindstone Lake
Measured
61 kt (70 mph) estimated gust
Reported by
Newspaper
Coordinates
45.910, -91.500

Large trees fell and were partially blocking Highway 27 near Stone Hill Road.

Thunderstorm Wind, Sawyer

When
June 25, 6:28 PM CST
Where
Sawyer County, 2 mi SE of Winter
Measured
56 kt (64 mph) estimated gust
Reported by
COOP Observer
Coordinates
45.800, -90.990

An 18 diameter tree broke 10' to 12' above its base. Numerous branches were broken.

Thunderstorm Wind, Price

When
June 25, 7:02 PM CST
Where
Price County, 14.48 mi E of (Pkf)park Falls Muni
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.930, -90.120

A few 6 to 7 diameter trees were blown down.

Thunderstorm Wind, Price

When
June 25, 7:05 PM CST
Where
Price County, 16.62 mi NNE of Dover
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.894, -90.055

A large maple tree with a diameter of 18 to 20 was blown down and laying across the road near the intersection of Gerber and Turner Lake roads.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2016Every state in 2016This day in weather historyWarnings in Wisconsin, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 645033, 645041, 645042, 633422, 645040, 645034, 645038, 645035, 645039, 645043, 633421.